Valproate inhibits lamotrigine metabolism and roughly doubles its levels. A patient on valproate needs a slower lamotrigine titration and a lower target dose, or the risk of serious rash, including Stevens-Johnson syndrome, rises.
The reverse also matters: stopping valproate in a patient on lamotrigine lowers lamotrigine levels, and an enzyme inducer such as carbamazepine does the same.
- Use the valproate-specific lamotrigine titration schedule.
- Warn patients to stop lamotrigine and seek review at the first sign of rash.
- Recheck seizure control when valproate is withdrawn from a combination.
- Never restart lamotrigine at the full previous dose after a gap of several days.
Why it matters
Rash risk with lamotrigine is driven largely by titration speed, which valproate quietly changes.
Read the rest in the app
You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

Scan to keep reading on your phone. No account needed to start.
Tomorrow morning, before your first patient
One edition a day for neurology, written by the desk, every claim tied to its paper. Six minutes.
Get the app — free